Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, July 14, 2013

July 14, 2013 · NWS TSA · 7 events in 2 counties and zones

Thunderstorms developed during the afternoon hours of the 14th along weak surface boundaries that were in place across the area. Large hail and damaging winds occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon hours of the 14th along weak surface boundaries that were in place across the area. Large hail and damaging winds occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 14, 2:41 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 14, 2:41 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT SUN JUL 14 2013

.DISCUSSION...
THE UNUSUAL WEATHER PATTERN CONTINUES FOR THE NEXT COUPLE OF DAYS.
THE H5 LOW WILL IS OVER EASTERN OKLAHOMA THIS AFTERNOON AND WILL
CONTINUE TO DRIFT TO THE WEST...EXPECTED TO REACH THE TEXAS
PANHANDLE BY THE END OF THE DAY MONDAY. PRECIPITATION WILL FOLLOW
WITH THE LOW AND THE CHANCES OF RAIN WILL MOVE WEST. BEST CHANCES
FOR RAIN WILL BE WEST AND SOUTH OF A LINE CONNECTING TULSA AND FORT
SMITH. BY WEDNESDAY ONLY SLIGHT CHANCES REMAIN AS AN H5 RIDGE OF
HIGHER PRESSURE BUILDS OVER THE AREA FROM THE EAST. SURFACE
HEATING MAY PROVIDE ENOUGH LIFT FOR A FEW THUNDERSTORMS ON
WEDNESDAY. FROM WEDNESDAY NIGHT THROUGH SUNDAY...THE WEATHER
SHOULD BE WARM AND DRY.

TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL THROUGH MONDAY AND
NEAR OR A LITTLE ABOVE NORMAL AFTER THAT. LOWS WILL SHOULD BE
PLEASANT FOR A COUPLE OF NIGHTS...AS DEW POINTS HAVE DROPPED INTO
THE 50S AND 60S. THESE WILL RECOVER LATER IN THE WEEK AND
OVERNIGHT LOWS WILL ALSO WARM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  87  70  90 /  30  40  30  30
FSM   68  91  70  91 /  30  30  30  40
MLC   66  88  69  90 /  50  40  30  30
BVO   65  89  66  91 /  30  30  20  30
FYV   64  87  67  87 /  30  30  20  30
BYV   66  87  68  89 /  20  30  20  30
MKO   68  88  69  90 /  30  40  30  30
MIO   67  92  69  91 /  20  20  20  30
F10   68  86  69  89 /  40  40  30  30
HHW   68  87  69  90 /  50  40  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....02
Hazardous weather outlook, Jul 14, 4:06 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 PM CDT SUN JUL 14 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 PM CDT SUN JUL 14 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN
OKLAHOMA THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVING THROUGH THE REGION. COLD TEMPERATURES ALOFT
INTERACTING WITH MARGINAL INSTABILITY WILL ALLOW FOR SOME OF THESE
THUNDERSTORMS TO HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE
WITH LARGE HAIL AND STRONG WINDS. THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE INTO THE OVERNIGHT HOURS ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS AS SOUTHERLY FLOW ON THE BACKSIDE OF THE
WESTWARD MOVING LOW PRESSURE TRANSPORTS MOISTURE INTO THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE OVER THE REGION INTO THE FIRST
HALF OF THE WEEK WHILE THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES
SOUTHWESTWARD TOWARD THE TEXAS PANHANDLE. THIS WILL ALLOW FOR
TEMPERATURES OVER THE NEXT COUPLE OF DAYS TO BE SLIGHTLY BELOW THE
NORMAL SEASONAL AVERAGE. DURING THE SECOND HALF OF THE WEEK...HIGH
PRESSURE SETS UP OVER THE REGION IN THE WAKE OF THE DEPARTING LOW
PRESSURE WITH A WARMING TREND IN TEMPERATURES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 14, 4:03 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT SUN JUL 14 2013

OKZ055-056-061-142230-
NOWATA OK-ROGERS OK-WASHINGTON OK-
503 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN NOWATA...NORTHWESTERN ROGERS AND WASHINGTON

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST
OF WATOVA IN OVER NOWATA COUNTY...MOVING WEST AT 15 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3660 9597 3675 9585 3664 9569 3656 9575
TIME...MOT...LOC 2203Z 109DEG 12KT 3662 9577
Special weather statement, Jul 14, 4:16 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT SUN JUL 14 2013

OKZ064-066-142245-
CREEK OK-OKMULGEE OK-
516 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN CREEK AND WESTERN OKMULGEE

AT 516 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
BEGGS...MOVING WEST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...BEGGS.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3565 9629 3577 9625 3575 9600 3566 9603
TIME...MOT...LOC 2216Z 097DEG 15KT 3570 9609
Special weather statement, Jul 14, 4:17 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT SUN JUL 14 2013

OKZ054-060-142245-
OSAGE OK-TULSA OK-
517 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE AND NORTHERN TULSA

AT 517 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SPERRY...MOVING WEST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA AND SPERRY.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3623 9622 3638 9613 3632 9588 3620 9593
TIME...MOT...LOC 2217Z 105DEG 15KT 3627 9599
Special weather statement, Jul 14, 4:25 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
525 PM CDT SUN JUL 14 2013

OKZ073-142300-
PITTSBURG OK-
525 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL PITTSBURG

AT 525 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES EAST OF
SCIPIO...MOVING WEST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3498 9599 3514 9594 3508 9566 3500 9568
TIME...MOT...LOC 2225Z 096DEG 13KT 3505 9572
Special weather statement, Jul 14, 4:30 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
530 PM CDT SUN JUL 14 2013

OKZ060-142300-
TULSA OK-
530 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL TULSA

AT 530 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF OWASSO...MOVING WEST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...NORTH TULSA...OWASSO AND TULSA
INTERNATIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3628 9581 3621 9581 3621 9594 3630 9589
TIME...MOT...LOC 2230Z 108DEG 18KT 3624 9584
Special weather statement, Jul 14, 4:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT SUN JUL 14 2013

OKZ075-142300-
LATIMER OK-
532 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL LATIMER

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF PANOLA...MOVING NORTHWEST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILBURTON...DAMON...PANOLA AND
ROBBERS CAVE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3486 9544 3506 9528 3492 9508 3477 9514
TIME...MOT...LOC 2233Z 117DEG 11KT 3489 9519

The radar

The Tulsa radar (KINX), 130 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pittsburg

When
July 14, 4:34 PM CST
Where
Pittsburg County, 6 mi N of Mc Alester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.017, -95.770

Hail, Tulsa

When
July 14, 4:45 PM CST
Where
Tulsa County, 1 mi W of Owasso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.270, -95.868

Hail, Pittsburg

When
July 14, 4:55 PM CST
Where
Pittsburg County, 3.84 mi WSW of Mc Alester Sanders F
Measured
1 in hail
Reported by
Public
Coordinates
35.051, -95.884

Thunderstorm Wind, Pittsburg

When
July 14, 5:00 PM CST
Where
Pittsburg County, 1 mi S of Scipio
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.035, -95.970

Strong thunderstorm wind snapped large tree limbs.

Hail, Pittsburg

When
July 14, 5:00 PM CST
Where
Pittsburg County, 1 mi S of Scipio
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.035, -95.970

Hail, Pittsburg

When
July 14, 5:07 PM CST
Where
Pittsburg County, Scipio
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.050, -95.970

Thunderstorm Wind, Pittsburg

When
July 14, 5:45 PM CST
Where
Pittsburg County, Mc Alester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.930, -95.770

Strong thunderstorm wind snapped large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468179, 468180, 468181, 468182, 468183, 468184, 468185.